Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 28, NWS Goodland, KS

July 1, 2019Hitchcock County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jul 1, 2019, 7:43 PM CDT for Hitchcock County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2019, 7:43 PM CDT (00:43 UTC)
Expired
Jul 1, 2019, 10:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS53 KGLD 020043
FFWGLD
NEC087-020345-
/O.NEW.KGLD.FF.W.0028.190702T0043Z-190702T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
743 PM CDT Mon Jul 1 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northern Hitchcock County in southwestern Nebraska...

* Until 1045 PM CDT.

* At 743 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Trenton and Palisade. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4014 10091 4020 10128 4035 10124 4035 10076

$$

Husted
1 follow-up statement
867 
WGUS73 KGLD 020349
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1049 PM CDT Mon Jul 1 2019

NEC087-020358-
/O.EXP.KGLD.FF.W.0028.000000T0000Z-190702T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hitchcock NE-
1049 PM CDT Mon Jul 1 2019

...THE FLASH FLOOD WARNING FOR NORTHERN HITCHCOCK COUNTY HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4014 10091 4020 10128 4035 10124 4035 10076

$$

024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:14 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 1, 6:14 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
514 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM MDT Mon Jul 1 2019

Today we will see another hot day, with temperatures above normal.
Tomorrow this is expected to drop a couple of degrees, but daily
highs will remain in the upper 80s to lower 90s.

Looking aloft the ridge that prevailed over the area this past
weekend, has further relaxed and weakened. Although we do still have
decent moisture, we are lacking forcing and with deep-layer shear
progressively lower the further south you go in our area. This will
inhibit our ability to generate convection.

So, with that stated, chances of showers and storms this afternoon
have decreased, but still cannot rule out an isolated severe storm
or two this evening. Expected threats include hail and strong winds.
SPC has taken our CWA from a slight risk down to marginal across the
area. Expecting weak multicellular clusters of storms, similar to
what we have seen the past couple of evenings.

Tonight, not expecting any weather, but overnight lows will drop
into the 60s. Similar story for tomorrow, with an even lower chance
for storms.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Jul 1 2019

At the start of the forecast period, a broad upper ridge will extend across
the Central High Plains with southwest flow aloft over the Tri-
State area. An upper trough centered over southern Washington and
northern Oregon will give the region a chance for daily showers
and thunderstorms as several disturbances are pushed into the
region.

Tuesday evening, a shortwave trough will progress east, bringing a chance for a
few isolated showers and thunderstorms to the region. 700-500mb
lapse rates are marginal as are CAPE values. At this point in
time, am not anticipating severe weather across the forecast area.
Temperatures will range in the mid-80s to mid-90s for highs and
the upper 50s in northeastern Colorado to the low 70s in Kansas
for lows.

A mid-level shortwave will enter the region, bringing a chance of a few showers and
thunderstorms in the afternoon and evening. Storms are expected
to kick off along a boundary around the Kansas-Colorado border.
With MLCAPE values of 2000+ J/kg, SBCAPE values of 2000+ J/kg,
700-500mb lapse rates potentially ranging from 7-8 C/km, and the
boundary, cannot entirely rule out a few strong to severe storms.

Independence Day, the upper trough over the northwestern CONUS will slowly progress
eastward, kicking another shortwave trough into the region.
Showers and thunderstorms will be possible. Temperatures will
range from the upper 80s to mid-90s for highs and upper 50s in
northeastern Colorado to the lower 70s in Kansas.

The remainder of the forecast, the upper trough will deamplify as
it moves east, over the Dakotas. Several shortwaves will move
through the area during this time. A few showers and thunderstorms
cannot be entirely ruled out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 512 PM MDT Mon Jul 1 2019

Thunderstorms will continue early this evening at both KGLD and
KMCK along a stalled out frontal boundary. Heavy rain, brief gusty
winds and small hail will be possible at both terminals.
Thunderstorms will end by 02-03z this evening, with VFR expected
thereafter through the remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...AW
AVIATION...024
Hazardous weather outlook, Jul 1, 11:28 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1028 AM MDT Mon Jul 1 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1028 AM MDT Mon Jul 1 2019 /1128 AM CDT Mon Jul 1 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and damaging wind gusts up to 70 mph will be possible this afternoon
and evening, primarily in eastern Colorado and areas west of Highway
83 in Kansas and Nebraska. Isolated flash flooding cannot be ruled
out in association with any slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorm chances remain during the late afternoon and evening
hours every day through Monday. Severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not required, but reports are greatly appreciated.

In the hours before

Local storm report, Jul 1, 6:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HEAVY RAIN       13 N EDSON              39.51N 101.57W
07/01/2019  M2.50 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

JRP
Special weather statement, Jul 1, 6:49 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM MDT Mon Jul 1 2019

KSZ001-002-NEZ079-080-020015-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
549 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
NORTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS...WESTERN
HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 615 PM MDT/715 PM CDT/...

At 549 PM MDT/649 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Stratton to 7 miles
northwest of McDonald. Movement was north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stratton and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4008 10113 3995 10121 3975 10151 4002 10153
      4035 10118 4035 10114
TIME...MOT...LOC 2349Z 184DEG 25KT 4013 10127 3987 10146

Husted
Special weather statement, Jul 1, 6:56 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
556 PM MDT Mon Jul 1 2019

KSZ013-020030-
Sherman KS-
556 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
630 PM MDT...

At 556 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Ruleton to 5 miles north of
Goodland. Movement was northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Goodland.

LAT...LON 3949 10198 3954 10151 3934 10162 3935 10193
TIME...MOT...LOC 2356Z 204DEG 6KT 3942 10188 3943 10168

Husted
Special weather statement, Jul 1, 6:59 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
659 PM CDT Mon Jul 1 2019

KSZ001-020015-
Cheyenne KS-
659 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 715 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of St. Francis. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne County in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3983 10159 3983 10181 3997 10182 3997 10155
TIME...MOT...LOC 2359Z 186DEG 3KT 3989 10168

Husted
Local storm report, Jul 1, 7:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      5 N GOODLAND            39.42N 101.70W
07/01/2019                   SHERMAN            KS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED SEVERAL COUNTY
            ROADS IN NORTHERN SHERMAN COUNTY WERE
            INUNDATED WITH FLOWING WATER. ALSO REPORTED
            THAT BEAVER CREEK WAS FLOWING.

&&

JRP
Special weather statement, Jul 1, 7:27 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
627 PM MDT Mon Jul 1 2019

KSZ027-028-041-042-020045-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
627 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY
COUNTIES UNTIL 645 PM MDT/745 PM CDT/...

At 627 PM MDT/727 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles south of Wallace
to 3 miles east of Tribune. Movement was east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tribune.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3883 10137 3839 10159 3839 10179 3874 10164
TIME...MOT...LOC 0027Z 250DEG 10KT 3870 10159 3848 10170

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:03 PM CDTSpecial Weather StatementGLDRed Willow42 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.